Alert archive / Nebraska / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Sep 6, 2009, 6:23 PM MDT for Kimball County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2009, 6:23 PM MDT (00:23 UTC)
- Expired
- Sep 6, 2009, 9:02 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Kimball County, NE
The radar
The Cheyenne radar (KCYS), 108 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 7:27 PM MDT | FLASH FLOOD | 12 S Kimball, NE | WATER OVER ROAD AND WASH OUTS ON COUNTY ROAD 14 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2597 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KCYS 070023 FFWCYS NEC105-070430- /O.NEW.KCYS.FF.W.0025.090907T0023Z-090907T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 623 PM MDT SUN SEP 6 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 1030 PM MDT * AT 621 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THREE TO FOUR INCHES OF RAIN HAS OCCURRED. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIMBALL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 4119 10338 4101 10339 4101 10373 4117 10373 $$ JG
2 follow-up statements
817 WGUS75 KCYS 070131 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 731 PM MDT SUN SEP 6 2009 NEC105-070430- /O.CON.KCYS.FF.W.0025.000000T0000Z-090907T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KIMBALL NE- 731 PM MDT SUN SEP 6 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN KIMBALL COUNTY UNTIL 1030 PM MDT... AT 727 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING ALONG COUNTY ROAD 14 EAST OF HIGHWAY 71. COUNTY ROAD 14 HAS WASH OUTS IN TWO DIFFERENT AREAS AND COUNTY ROAD WORKERS HAVE BEEN CALLED OUT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4119 10338 4101 10339 4101 10373 4117 10373 $$ JG
966 WGUS75 KCYS 070302 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 902 PM MDT SUN SEP 6 2009 NEC105-070317- /O.CAN.KCYS.FF.W.0025.000000T0000Z-090907T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KIMBALL NE- 902 PM MDT SUN SEP 6 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN KIMBALL COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4119 10338 4101 10339 4101 10373 4117 10373 $$ JG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:22 PM MDT, 4 hours 1 minute earlier.
Area forecast discussion, Sep 6, 2:22 PM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 222 PM MDT SUN SEP 6 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS WERE SCATTERED IN COVERAGE EARLY THIS AFTERNOON ALONG AND WEST OF INTERSTATE 25. THE ACTIVITY WAS MOST WIDESPREAD IN WESTERN LARAMIE COUNTY AND SOUTHERN PLATTE COUNTY AS OF 1930Z. PRECIPITABLE WATER VALUES ARE AROUND AN INCH OVER THE EAST PART OF THE CWA CURRENTLY AND STORMS ARE SLOW MOVING...SO MAIN THREAT WILL CONTINUE TO BE HEAVY RAINFALL THROUGH THE EVENING. THE SHOWERS AND STORMS WERE TRIGGERED BY A SHORTWAVE TROUGH ENTERING EASTERN WYOMING EARLY THIS AFTERNOON. THE SHORTWAVE TROUGH WILL MOVE EAST OF THE CWA BY 04Z. A WEAKER CAP THAN THE PAST FEW DAYS IS PRESENT OVER MUCH OF THE PANHANDLE...ESPECIALLY EASTERN SECTIONS AND SHOULD LIMIT STORM COVERAGE AND INTENSITY AS THE SHORTWAVE TROUGH MOVES EAST. AFTER THE ACTIVTY ENDS BY LATE EVENING...THE CLOUDS WILL DECREASE IN MOST AREAS. ONCE AGAIN LATER TONIGHT THROUGH MID MORNING MONDAY...LOW CLOUDS AND FOG WILL DEVELOP OVER MAINLY THE SOUTHERN PANHANDLE IN THE MOIST BOUNDARY LAYER. THE ATMOSPHERE IS SLIGHTLY DRIER FOR MONDAY AND DYNAMICS WILL BE MUCH LESS THAN TODAY. HOWEVER...AHEAD OF SURFACE LOW PRESSURE AND A COLD FRONT...A LOW PRESSURE TROUGH WILL BE ALONG THE EASTERN WYOMING BORDER AND WILL AID IN STORM INITIATION. THE FRONT WILL BE OVER THE NORTH PART OF THE CWA BY 00Z TUESDAY AND HANG UP THERE UNTIL IT MOVES EAST ACROSS THE CWA ON TUESDAY. THE CURRENT PACIFIC NORTHWEST UPPER LOW WILL MOVE EAST AND SLOWLY FILL...CROSING THE NORTHERN ROCKIES AND HIGH PLAINS ON TUESDAY. THAT FEATURE HELPS TO PUSH THE FRONT ACROSS THE CWA FROM WEST TO EAST ON TUESDAY. MODELS ALL DEPICT BOUNDARY LAYER UPSLOPE WIND FLOW BEHIND THE FRONT TUESDAY AFTERNOON AS SURFACE LOW PRESSURE DEVELOPS OVER COLORADO. WILL KEEP SOME SHOPWERS OVER THE FAR NORTH PART OF THE CWA MONDAY NIGHT AND TUESDAY MORNING...WITH SHOWERS AND STORMS SHIFTING TO THE SOUTHEAST PART OF THE CWA TUESDAY AFTERNOON. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY BOTH GFS AND ECMWF SHOW THAT A BRIEF UPPER RIDGE WILL MOVE ACROSS THE CWA WED WHICH WILL RESULT IN DRY CONDITIONS FOR THE AREA. ON THUR THE FLOW ALOFT BECOMES NW AS AN UPPER TROUGH BEGINS TO DIG INTO THE NORTHERN PLAINS. FOR FRI AND SAT...BOTH MODELS SHOW NORTHERLY CYCLONIC FLOW OVER THE FORECAST AREA AS A STRONG UPPER LOW DEVELOPS IN SOUTHERN CANADA AND MOVES DOWN TO THE CENTRAL MISSISSIPPI VALLEY. THE GFS SHOWS THE ASSOCIATED COLD FRONT MOVING ACROSS THE CWA FRI MORNING AND THIS IS REFLECTED IN THE MOS GUIDANCE SHOWING MUCH COOLER TEMPS FOR THE WEEKEND. THE ECMWF MOVES THE FRONT THROUGH THE AREA FRI NIGHT/SAT MORNING. FINALLY ON SUN... THE UPPER FLOW BECOMES NW AS THE UPPER LOW MOVES INTO THE MIDWEST. WENT DRY AND NEAR NORMAL TEMPERATURES THROUGH THE EXTENDED PERIOD...BUT LATER SHIFTS MAY HAVE TO INTRODUCE POPS AND COOLER TEMPS INTO THE LATER PERIODS BASED ON TRACK OF THE UPPER LOW IN FUTURE MODEL RUNS. && .AVIATION... IFR CEILINGS AND VISIBILITIES IN FOG WILL AGAIN DEVELOP OVER MAINLY THE SOUTHERN PANHANDLE AFTER 09Z AND CONTINUE THROUGH 15Z MONDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED OVER THE CWA THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER ALL BUT THE FAR EAST PART OF THE CWA THROUGH THIS EVENING. THE STRONGER STORMS WILL HAVE MVFR CEILINGS AND VISIBILITIES IN RAIN ASSOCIATED. SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS WILL AGAIN BE OVER MUCH OF THE CWA ON MONDAY AND OVER THE SOUTHEAST PART OF THE CWA ON TUESDAY. THE ATMOSPHERE LOOKS TO BE SLIGHTLY DRIER ON THOSE DAYS WHEN COMPARED TO TODAY AND LOWER CEILINGS AND VISIBILITIES WITH THE ACTIVITY WILL NOT BE AS COMMON. A COLD FRONT WILL ENTER THE NORTH PART OF THE CWA ON MONDAY AND THEN MOVE THROUGH THE REST OF THE CWA ON TUESDAY AND WILL PRODUCE A WIND SHIFT AT THE SURFACE. && .FIRE WEATHER... A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE CWA THROUGH THE EVENING. SOME OF THE STORMS HAVE PRODUCED HEAVY RAINFALL OF OVER AN INCH. THE HUMIDITY RECOVERY WILL BE BETTER TONIGHT THAN IN PAST NIGHTS OVER THE WEST PART OF THE CWA. THE LOWER LEVELS OF THE ATMOSPHERE WILL DRY SOME ON MONDAY IN ADVANCE OF A COLD FRONT. EVEN SO...MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 20 AND 30 PERCENT IN THE WEST PART OF THE CWA AND HIGHER IN THE EAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER THE CWA MONDAY AFTERNOON AND EVENING AS WELL AND TEMPERATURES WILL BE JUST A BIT ABOVE NORMAL. THE COLD FRONT WILL ENTER THE NORTH PART OF THE CWA MONDAY MORNING AND THEN REMAIN NEARLY STATIONARY UNTIL IT MOVES ACROSS THE ENTIRE CWA FROM WEST TO EAST ON TUESDAY. THE PRECIPITATION WILL SHIFT TO MAINLY THE SOUTHEAST PART OF THE CWA ON TUESDAY AFTERNOON. DRIER AIR WILL RETURN TO THE CWA LATER IN THE WEEK. ANOTHER COLD FRONT MOVES ACROSS THE REGION THURSDAY NIGHT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND/KMD
Hazardous weather outlook, Sep 6, 10:17 AM MDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1017 AM MDT SUN SEP 6 2009 NEZ001>003-019>021-054-055-WYZ059>070-071215- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1017 AM MDT SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH THE MAJORITY OF ACTIVITY OVER THE MOUNTAINS AND NEARBY AREAS. SOME OF THE STORMS WEST OF THE LARAMIE RANGE WILL PRODUCE WINDS GUSTING UP TO 40 MPH. HEAVY RAINFALL FROM SOME OF THE STORMS WILL BE POSSIBLE IN THE SOUTHERN LARAMIE RANGE EASTWARD TO KIMBALL. THE ACTIVITY WILL MOVE SLOWLY TO THE NORTHEAST AND WILL PERSIST UNTIL SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Special weather statement, Sep 6, 3:50 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 350 PM MDT SUN SEP 6 2009 NEZ019-020-054-WYZ059-060-062>070-070000- SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE-NIOBRARA-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... KIMBALL...DOUGLAS...GLENROCK...LUSK...HANNA...MEDICINE BOW... CENTENNIAL...GARRETT...LARAMIE...BUFORD...HORSE CREEK... WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...PINE BLUFFS 350 PM MDT SUN SEP 6 2009 SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY TO THE NORTHEAST THROUGH THE DINNER TIME HOUR. THE MAIN CONCERN WITH THESE SLOW MOVING STORMS WILL BE SOME HEAVY RAINFALL ACCUMULATIONS. SOME AREAS MAY RECEIVE BETWEEN ONE HALF AND ONE INCH OF RAIN IN AN HOUR.
Special weather statement, Sep 6, 4:39 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 439 PM MDT SUN SEP 6 2009 NEZ020-054-055-062315- BANNER-CHEYENNE-KIMBALL- 439 PM MDT SUN SEP 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL...NORTHWESTERN CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 545 PM MDT... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF OLIVER RESERVOIR...OR 8 MILES NORTHWEST OF KIMBALL...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. GRIFFITH
Special weather statement, Sep 6, 4:42 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 442 PM MDT SUN SEP 6 2009 WYZ060-062345- NIOBRARA- 442 PM MDT SUN SEP 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NIOBRARA COUNTY UNTIL 545 PM MDT... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF KEELINE...OR 15 MILES SOUTHWEST OF LUSK. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 35 MILES NORTHWEST OF LUSK. BOTH OF THESE STORMS WERE MOVING NORTHEAST AT 15 MPH. SMALL HAIL...BETWEEN A HALF INCH AND ONE INCH OF RAIN AND BRIEF GUSTY WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. JLH
Special weather statement, Sep 6, 5:31 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 531 PM MDT SUN SEP 6 2009 NEZ054-070000- KIMBALL- 531 PM MDT SUN SEP 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 600 PM MDT... AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF KIMBALL AIRPORT...OR 10 MILES SOUTH OF KIMBALL...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 17 AND 27. GRIFFITH
Local storm report, Sep 6, 5:59 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT SUN SEP 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 8 SSW KIMBALL 41.13N 103.72W
09/06/2009 E0.50 INCH KIMBALL NE PUBLIC
MOST PEA SIZE. HAIL COVERED GROUND.
&&
GRIFFITHLocal storm report, Sep 6, 6:08 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT SUN SEP 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 12 S KIMBALL 41.06N 103.66W
09/06/2009 E0.75 INCH KIMBALL NE EMERGENCY MNGR
&&
GRIFFITHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:50 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 25 min |
| Sep 7, 3:05 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 36 min |
Nearby
Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.